Alert archive / Nebraska / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Cheyenne, WY

August 7, 2015Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 7, 2015, 5:35 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2015, 5:35 PM MDT (23:35 UTC)
Expired
Aug 7, 2015, 8:30 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 114 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3310 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WGUS55 KCYS 072335
FFWCYS
NEC033-105-080230-
/O.NEW.KCYS.FF.W.0019.150807T2335Z-150808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
  WEST CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 830 PM MDT
    
* AT 534 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POTTER...DIX AND KIMBALL AIRPORT. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH TO AN INCH AND A HALF ARE 
POSSIBLE IN THE WARNED AREA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 24 AND
41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4134 10323 4129 10312 4117 10331 4105 10375
      4112 10377 4118 10374

$$

CLAYCOMB
1 follow-up statement
827 
WGUS75 KCYS 080048
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT FRI AUG 7 2015

NEC033-105-080058-
/O.CAN.KCYS.FF.W.0019.000000T0000Z-150808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIMBALL NE-CHEYENNE NE-
648 PM MDT FRI AUG 7 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KIMBALL AND WEST CENTRAL
CHEYENNE COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4134 10323 4129 10312 4117 10331 4105 10375
      4112 10377 4118 10374

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:39 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 7, 2:39 PM MDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT FRI AUG 7 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 239 PM MDT FRI AUG 7 2015

ALL QUIET SO FAR THIS AFTERNOON WITH A WIDESPREAD AREA OF MID AND
HIGH CLOUDS ADVECTING ACROSS THE CWA. AIRMASS OVER THE PLAINS HAS
DRIED SOME DURING THE DAY WITH DEWPOINTS IN THE 30S AND 40S OVER
MOST AREAS. APPEARS TO BE A DRYLINE BOUNDARY FROM ROUGHLY KIMBALL
TO NORTH OF SIDNEY AND THIS AREA WOULD BE THE MOST FAVORABLE ARE
FOR STORM INITIATION LATER THIS AFTERNOON OR THIS EVENING AS
SHORTWAVE NOW OVER NRN ARIZONA LIFTS NORTHEAST AND EAST DURING THE
EVENING. HAVE KEPT MENTION OF STRONG/SEVERE STORM POSSIBILITY IN
THIS AREA BUT MORE WIDESPREAD ACTIVITY APPEARS IT SHOULD BE
FARTHER SOUTHEAST WHERE BETTER INSTABILITY WILL EXIST. ELSEWHERE
WEAKER AND MORE ISOLATED ACTIVITY EXPECTED OVERNIGHT...THOUGH
ENDING OVER ALL BUT THE FAR NORTHEAST PART OF THE CWA LATER THIS
EVENING WITH THE PASSAGE OF THE UPPER SHORTWAVE.

SIMILAR PATTERN SEEN FOR SATURDAY THOUGH INSTABILITY WILL BE LESS.
A SECOND SHORTWAVE WILL MOVE ATOP THE UPPER HIGH CENTERED OVER THE
SOUTHERN PLAINS...PASSING ACROSS NORTHERN WY LATE SAT AND SAT
NIGHT. THIS SHOULD KICK OFF WIDELY SCTD SHOWERS AND TSTMS MAINLY
OVER AND EAST OF THE MTNS. A FEW STRONGER STORMS POSSIBLE MAINLY
OVER THE NORTHERN CWA WHERE SOMEWHAT BETTER SHEAR SHOULD EXIST.
OTHERWISE A LITTLE COOLER TEMPS OVER THE PLAINS SATURDAY AS A WEAK
FRONT SETTLES SOUTH SAT MORNING IN WAKE OF THE INITIAL SHORTWAVE
WITH A REINFORCING PUSH OF COOLER AIR ARRIVING EARLY SUNDAY IN
ASSOCIATION WITH THE SECOND SHORTWAVE. THIS SECOND PUSH WILL DRY
OUT THE AIRMASS THUS NO PCPN EXPECTED FOR SUNDAY.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 239 PM MDT FRI AUG 7 2015

AN UPPER LEVEL RIDGE WILL BUILD OVERHEAD ON MONDAY AND WILL REMAIN
IN PLACE OVER THE CENTRAL CONUS THROUGH THE WEEK. A RATHER STRONG
JET WILL ROUND THE TOP OF THE RIDGE WITH GENERAL SOUTHWEST FLOW OVER
THE FORECAST AREA. THIS PATTERN WILL OPEN THE DOOR FOR A PERSISTENT
FETCH OF MONSOONAL MOISTURE TO OVERSPREAD THE ROCKIES AND GREAT
BASIN THROUGH THE WEEK...ALONG WITH A FEW WEAK EMBEDDED
DISTURBANCES AS WELL. FIRST OFF...MODELS ARE DIFFERING ON THE
EVOLUTION OF THE UPPER LOW THAT SETTLES IN THE NW PAC ON
SUNDAY. THE GFS IS PRODUCING A PROGRESSIVE SHORTWAVE TROUGH
ACROSS THE US/CANADIAN BORDER THRU THE WEEK WITH A WEAKER BUT
LARGE UPPER LOW SLIDING SOUTH ALONG THE CALIFORNIA COAST. THE
ECMWF...GEM AND GFS ENSEMBLE MEAN TRAP THE UPPER LOW ALONG THE
WEST COAST AND AMPLIFY THE DOWNSTREAM RIDGE EVEN MORESO OVER THE
PLAINS AND ROCKIES. WOULD SEE A MUCH STRONGER PACIFIC FRONT IMPACT
THE CWA MIDWEEK WITH THE GFS SOLUTION...THUS A BETTER CHANCE FOR
SHOWERS/STORMS EARLY ON WITH MORE SUBSTANTIAL DRYING OF THE
BOUNDARY LAYER END OF THE WEEK. THE EC/GEM/GEFS WOULD SUGGEST
DAILY CHANCES FOR A FEW SHOWERS/STORMS HERE AND THERE...BUT MAINLY
TIED TO TERRAIN FEATURES DUE TO VERY WARM TEMPS ALOFT. WILL TREND
THE LONG TERM TOWARD THE LATTER COMBO AS THE RAW GFS SEEMS TO BE
AN OUTLIER. WITH THAT SAID...MAINTAINED VERY WARM TEMPS ACROSS THE
CWA AND RELATIVELY HIGH DEW POINTS WITHIN PERSISTENT SOUTHEAST
SFC FLOW EXPECTED THRU MUCH OF THE WEEK. AGAIN...WARM TEMPS ALOFT
WILL KEEP THE ATMOSPHERE SOMEWHAT CAPPED...BUT CANNOT RULE OUT A
SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS EACH DAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1231 PM MDT FRI AUG 7 2015

MAIN AVIATION CONCERN FOR THIS TAF CYCLE WILL BE SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE AT
TIMES THRU SATURDAY. A SFC BOUNDARY HAS SET UP ROUGHLY FROM
CHEYENNE TO ALLIANCE...WITH SOUTHWEST WINDS IN A RATHER MOIST
ENVIRONMENT EAST OF THIS BOUNDARY. STILL EXPECT STORMS TO FIRE
ALONG THIS BOUNDARY AND TRAVEL NORTHEAST...WITH MVFR/IFR
CONDITIONS IN MODERATE TO HEAVY RAIN...STRONG WINDS...AND HAIL
POSSIBLE OUT OF A FEW STRONGER STORMS. ELSEWHERE...ISOLATED TO
SCATTERED SHOWERS AND STORMS ARE LIKELY AS WELL THROUGH TONIGHT
BUT SHOULD CARRY LESS IMPACT TO TERMINALS.

&&

.FIRE WEATHER...
ISSUED AT 239 PM MDT FRI AUG 7 2015

NO SIGNIFICANT CONCERNS SEEN THROUGH THE WEEKEND INTO EARLY NEXT
WEEK WITH MIN AFTERNOON RELATIVE HUMIDITIES EXPECTED TO BE ABOVE
CRITICAL LEVELS. THERE WILL BE SOME GUSTY WINDS OVER WESTERN
DISTRICTS SATURDAY AND SUNDAY AFTERNOON BUT NOT TOO STRONG. MAINLY
DRY AFTER SCTD TSTMS AFFECT MAINLY THE SOUTHEAST HALF OF THE
PANHANDLE TONIGHT. MORE ISOLD SHOWERS AND STORMS POSSIBLE SATURDAY
BUT RAINFALL AMOUNTS GENERALLY LIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...RE
Hazardous weather outlook, Aug 7, 3:04 PM MDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT FRI AUG 7 2015

NEZ002-003-019-095-096-WYZ101>119-082115-
DAWES-BOX BUTTE-SCOTTS BLUFF-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
304 PM MDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. A FEW THUNDERSTORMS MAY BECOME STRONG AND
PRODUCE GUSTY WINDS...SMALL HAIL AND MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
OVER MOST AREAS SATURDAY....THEN ISOLATED AFTERNOON THUNDERSTORMS
WILL BE POSSIBLE MAINLY OVER THE SOUTHEAST WYOMING MOUNTAINS
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ020-021-054-055-082115-
BANNER-MORRILL-KIMBALL-CHEYENNE-
304 PM MDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND CONTINUE THIS EVENING. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS...LARGE HAIL AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE MAINLY
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO EARLY
THIS EVENING.

In the hours before

Special weather statement, Aug 7, 2:57 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT FRI AUG 7 2015

NEZ020-021-054-055-072145-
CHEYENNE NE-MORRILL NE-KIMBALL NE-BANNER NE-
257 PM MDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL...
NORTHWESTERN CHEYENNE...SOUTHEASTERN BANNER AND SOUTHWESTERN MORRILL
COUNTIES UNTIL 345 PM MDT...

AT 257 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF POTTER...OR 16 MILES NORTHEAST OF KIMBALL...MOVING
NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
KIMBALL...NORTHWESTERN CHEYENNE...SOUTHEASTERN BANNER AND
SOUTHWESTERN MORRILL COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4126 10325 4126 10349 4157 10354 4154 10304
TIME...MOT...LOC 2057Z 181DEG 11KT 4134 10338

FINCH
Special weather statement, Aug 7, 4:01 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT FRI AUG 7 2015

NEZ020-054-072245-
KIMBALL NE-BANNER NE-
401 PM MDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL AND SOUTH CENTRAL
BANNER COUNTIES UNTIL 445 PM MDT...

AT 401 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLIVER CAMPGROUND...OR 11 MILES SOUTHWEST OF KIMBALL...MOVING NORTH
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIMBALL...OLIVER RESERVOIR...KIMBALL AIRPORT...OLIVER CAMPGROUND AND
BUSHNELL.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 6 AND
23.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4104 10374 4109 10397 4148 10387 4138 10349
TIME...MOT...LOC 2201Z 193DEG 19KT 4114 10384

FINCH
Special weather statement, Aug 7, 4:47 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT FRI AUG 7 2015

NEZ054-072330-
KIMBALL NE-
447 PM MDT FRI AUG 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIMBALL COUNTY UNTIL
530 PM MDT...

AT 443 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM KIMBALL TO NEAR PANORAMA
POINT...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.  THESE STORMS ARE
SLOW MOVING WITH HEAVY RAIN OCCURRING.  RADAR ESTIMATES 2 INCHES OF
RAINFALL HAVE FALLEN IN THE PAST TWO HOURS AT PANORAMA POINT DRAW
AND SAND DRAW.

LOCATIONS IMPACTED INCLUDE...
KIMBALL...DIX AND KIMBALL AIRPORT.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 19 AND
29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4125 10364 4128 10348 4127 10345 4100 10365
      4100 10401
TIME...MOT...LOC 2243Z 244DEG 13KT 4124 10363 4102 10396

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:57 PM MDTSpecial Weather StatementCYSCheyenne48 min
Aug 7, 4:01 PM MDTSpecial Weather StatementCYSKimball44 min
Aug 7, 4:47 PM MDTSpecial Weather StatementCYSKimball43 min
Aug 7, 5:06 PM MDTAreal Flood AdvisoryCYSKimball3 hr

Nearby

Flash Flood Warnings in Nebraska, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.